West Virginia, 2020

Damaging Winds in West Virginia, August 1, 2020

August 1, 2020 · NWS LWX · 3 events in 1 county or zone

A couple of isolated severe thunderstorms developed near the Appalachian Mountains during the early evening hours of Saturday, August 1st, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of isolated severe thunderstorms developed near the Appalachian Mountains during the early evening hours of Saturday, August 1st, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 2:08 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 2:08 PM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Sat Aug 1 2020

.SYNOPSIS...
A warm front will move north of the area overnight. A cold
front will then become stationary across the area on Sunday.
Hurricane Isaias expected to pass southeast of the area on
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As a warm front to our south advances northward later this
afternoon and this evening, scattered to numerous rain showers
and widely scattered strong to severe thunderstorms will develop
across the region. Much of this morning's cloud cover has broken
enough to allow for additional daytime heating. CAPE values on
the meso- analysis are in the 1500J/kg to 2500J/kg range. An
abundance of moisture of dewpoints in the lower to middle 70s
will fuel the showers and thunderstorms, while the wind shear of
around 20 knots could get a couple of thunderstorms spinning.
We can't rule out a tornado late this afternoon into early
evening in the Virginia Piedmont and northern Virginia. PWAT
values of 1.75 to 2 inches may be enough of an indication that
heavy rainfall will not only be a prominent feature to this
afternoon and evening's activity but could be a sign of possible
flash flooding in the heavier showers and thunderstorms. Much of
this afternoon's activity that form over the central Shenandoah
Valley and Virginia Piedmont will move toward the D.C. metro
areas and could be accompanied by additional developing showers
and thunderstorms. The greatest threat for a combination of
damaging winds from thunderstorms and flooding from heavy rain
near and around the metro D.C. area will be between 7pm and
11pm. A few hours earlier in that range for central Virginia and
along the Blue Ridge. Temperatures have managed to climb into
the middle 80s for the most part with low 80s to the north and
west.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
An upper level trough will remain to our west Sunday and Sunday
night. A southerly flow will continue to usher tropical
moisture into the area. Hot and humid conditions are expected
Sunday. The instability from these conditions along with
tropical moisture will lead to the possibility for more showers
and thunderstorms in the afternoon. Coverage may be more
isolated or scattered though, since there will not be a strong
lifting mechanism nearby. However, a localized flood and severe
threat are possible due to deep moisture and a stronger wind
field aloft.

A boundary (cold front) associated with the upper-level trough
will approach the western CWA Sunday night while an upper-
level jet strengthens overhead. Isaias will be moving toward
the southeastern CONUS. Refer to the National Hurricane Center
for the latest information regarding the track of Isaias.

Our area may end up in an enhanced area for the development for
showers and thunderstorms. The combination of the surface
boundary, the right entrance of a strengthening upper- level
jet nearby, and a tropical moisture feed into the area means
that showers are expected with scattered thunderstorms. Coverage
may increase Sunday night for these reasons despite the loss of
daytime heating. Heavy rainfall is possible along with the
potential for flash flooding. Confidence in exact details are
still a little uncertain, and that's because these factors will
be somewhat dependent on the exact track of Isaias. Will
continue to monitor the threat for heavy rain and flash flooding
Sunday night. A few severe storms cannot be ruled out due to
increased mid and upper-level flow from the trough nearby.
Damaging winds appear to be the primary threat from any severe
storms that develop, and the best chance for severe storms may
be around peak heating (afternoon and evening hours).

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Tropical moisture will be surging northward on Monday ahead of
an upper level trof and in advance of Isaias. Global models have
been indicating development of a PRE over the past couple of
days as upper trof and jet dynamics interact favorably with
Isaias. Overnight, models trended slower with track of Isaias
while also trended wetter, and farther west with the axis of
heaviest rainfall. Given recent trends in model guidance,
believe flooding rain threat over our area is fairly significant
with potential for up to 5-7 inches of rain in some areas
particularly over the I-95 corridor from northeast MD south to
Fredericksburg VA, but could be anywhere east of I-81.
Anticipating we'll be issuing a Flash Flood Watch sometime
within the 36 hrs. As for the wind threat, wind speed probs went
up for southern MD from the previous advisory with TS
conditions possible for the Chesapeake Bay from U.S. 50 and
points south. Assuming wind speed probs remain steady during the
next 24 hrs, we could be looking at TS Watches being issued for
parts of the Chesapeake Bay particularly for St. Mary's County
starting at 11 AM Sun. Minor coastal flooding looks like a safe
with approaching full moon and increasing anomalies. Isolated
tornadoes also possible. Isaias should exit the area quickly Tue
evening with rain ending, although some guidance suggest heavy
rain could last all night Tue night.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Outside of showers and thunderstorms that may move across the
terminals, VFR conditions expected later this afternoon and
evening. MVFR conditions, mainly low cigs, will unfold with the
heavier showers and thunderstorms. Showers are closing in on IAD
and are surrounding MRB. Additional activity will be near DCA
and CHO mainly late this afternoon and evening. Winds will also
veer from southeast to southwest over the next 12 hours with the
warm front moving north.

During the overnight tonight into early Sunday, there could be a
shower or two lingering, but low clouds and patchy fog could
develop at the terminals. Terminals that happen to get a few
downpours would be the more likely to get MVFR or IFR
conditions.

Heavy rainfall seems increasingly likely Mon through Tue
possibly lasting into Tue night. Expect predominant MVFR/IFR
cigs Mon through Tue in deep tropical moisture and heavy rain.
Also, shifting winds as Isaias tracks southeast of the area
Tue.

&&

.MARINE...
Small craft advisories are in effect through Sunday for the
Potomac and Chesapeake Bay. SCA may need to be extended into
Sunday night.

TS conditions are possible south of the Bay Bridge/U.S 50 HWY
and lower Potomac Tue with SCA conditions likely Mon and Mon
night.

&&

.TIDES/COASTAL FLOODING...
Coastal flooding is possible at Annapolis later tonight with
high tide. Additional coastal flooding is possible Sunday night
farther north in the Bay.

Minor coastal flooding seems likely Monday through Tue in
strengthening onshore flow in advance of Isaias.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 AM to 6 PM EDT Sunday for
     ANZ530>532-535-536-538>542.
     Small Craft Advisory from 6 AM to 6 PM EDT Sunday for ANZ533-
     534-537-543.

&&

SYNOPSIS...LFR
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...LFR
AVIATION...LFR/KLW
MARINE...LFR/KLW
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 1, 5:59 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
659 PM EDT Sat Aug 1 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-022300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
659 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until 3 AM for portions of the
Washington DC Metropolitan Area.

Scattered thunderstorms are expected this evening and tonight. A
few thunderstorms will be capable of becoming severe, with locally
damaging winds being the primary threat. An isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers are expected with scattered thunderstorms late Sunday
through Monday night. There is an isolated threat for flash flooding
and a few storms may be severe, with locally damaging wind gusts
being the primary threat. The most widespread activity is most
likely Monday and Monday night.

Heavy rain and flash flooding are also possible Tuesday and
Tuesday night. Consult the latest guidance and information from
the National Hurricane Center concerning the possible impacts of
Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-022300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
659 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until 3 AM for portions of the
Shenandoah Valley, northern Virginia, and eastern West Virginia.

Scattered thunderstorms are expected this evening. A few
thunderstorms will be capable of becoming severe, with locally
damaging winds being the primary threat. An isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers are expected with scattered thunderstorms late Sunday
through Monday night. There is an isolated threat for flash flooding
and a few storms may be severe, with locally damaging wind gusts
being the primary threat. The most widespread activity is most
likely Monday and Monday night.

Heavy rain and flash flooding are also possible Tuesday and
Tuesday night. Consult the latest guidance and information from
the National Hurricane Center concerning the possible impacts of
Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

In the hours before

Local storm report, Aug 1, 6:11 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
711 PM EDT SAT AUG 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            1 SE JEROME             38.85N  78.71W
08/01/2020                   SHENANDOAH         VA   911 CALL CENTER

            VA-703 JEROME ROAD CLOSED DUE TO FLOODING BETWEEN
            CHARLOTTE LANE AND VA-611 SUPINLICK RIDGE ROAD.

&&

EVENT NUMBER LWX2001787

DH

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 1, 7:06 PM EST
Where
Morgan County, 0.68 mi W of Great Cacapon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.620, -78.293

A few trees were blown down in the Great Cacapon area.

Thunderstorm Wind, Morgan

When
August 1, 7:20 PM EST
Where
Morgan County, 0.93 mi SE of Burnt Factory
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
39.660, -78.209

Numerous trees were blown down in the 3000 block of Hancock Road. A tree was blown down near the intersection of First Church Street and Pratt Street. Two trees fell onto houses on Whisner Avenue.

Thunderstorm Wind, Morgan

When
August 1, 7:24 PM EST
Where
Morgan County, 1.11 mi SE of Cherry Run
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.619, -78.015

A tree was blown down in the 800 block of Concord Avenue. Numerous trees were blown down near the intersection of Mable Lane and South Washington Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901008, 901010, 901012.